A 54 year-old male presented to the hospital with a two weekhistory of new onset jaundice, anorexia and fatigue. Thepatient has a past medical history of hypertension, coronaryartery disease, and ischemic cardiomyopathy with an ejectionfraction of 10% to 15%. He also has a history of atrial fibrillationand paroxysmal ventricular tachycardia with an automatedimplantable cardioverter-defibrillator placed. He deniedany history of blood transfusions, alcohol use, intravenousdrug abuse, or known hepatitis. He also denied taking herbalmedications or vitamins. The patient denied fevers, night sweats,nausea, shortness of breath, abdominal pain, blood in his stool,or easy bruising. Four weeks prior to admission, the patientwas diagnosed with hyperthyroidism thought to be secondary tolong-term amiodarone use which the patient had been taking foreight years for treatment of atrial fibrillation. At that time he wasstarted on 10 mg of methimazole daily, and his amiodarone wasstopped. All of his other medications were chronic and includeatenolol, pantoprazole, aspirin, clopidogrel, and furosemide. Hehas no known drug allergies. Upon admission his methimazolewas stopped since his symptoms could be attributable to this medication.
O’Hare, MD, Brendan
"A Case of Drug-induced Hepatotoxicity: Amiodarone is Not Always to Blame,"
The Medicine Forum: Vol. 10
, Article 19.
Available at: https://jdc.jefferson.edu/tmf/vol10/iss1/19